Kansas, 2008

Hail and Damaging Winds in Kansas, July 2, 2008

July 2, 2008 · NWS DDC · 19 events in 7 counties and zones

A fairly strong shortwave trough moving into the northern plains and it's associated cold front combined with an existing outflow boundary to produced thunderstorms in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A fairly strong shortwave trough moving into the northern plains and it's associated cold front combined with an existing outflow boundary to produced thunderstorms in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 2, 2:01 AM CST, 11 hours 2 minutes earlier.

Area forecast discussion, Jul 2, 2:01 AM CST, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
301 AM CDT WED JUL 2 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE THUNDERSTORM CHANCES INTO THURSDAY
NIGHT AND HIGH TEMPERATURES ON THURSDAY.

A SHORTWAVE TROUGH WILL CONTINUE FROM THE NORTHERN HIGH PLAINS AND
INTO THE GREAT LAKES WITH ANOTHER REINFORCING SHORTWAVE BEHIND THAT.
THIS WILL PUSH A COLD FRONT INTO NORTHWEST KANSAS BY EVENING THEN
THROUGH MUCH OF SOUTHWEST KANSAS BY 12Z THURSDAY. COLDER AIR WILL
CONTINUE WITH UPSLOPE MOISTURE INTO THURSDAY NIGHT. WEAK MID TO
UPPER FLOW WILL LOWER ANY SEVERE WEATHER THREAT WITH STRONG WINDS
AND SLOW MOVING STORMS WITH LOCALIZED VERY HEAVY RAIN THE MAIN
THREATS.

FOR TODAY EXPECT CURRENT CONVECTIVE DEBRIS TO DECREASE WITH SKIES
BECOMING PARTLY TO MOSTLY SUNNY BY MORNING. SOUTH WINDS WITH VERY
WARM 850MB TEMPS WILL MAKE FOR ANOTHER VERY WARM DAY WITH NEAR 100
FROM LIBERAL TO DODGE CITY. THE COLD FRONT IS FORECAST TO BE NEAR
HAYS TO LACROSSE TO SCOTT CITY BY 7 PM AND WILL LEAVE CURRENT POP
FORECAST FOR THE NORTH AS IS. THEN LOOK FOR THE THE FRONT TO SLOWLY
DROP SOUTHWARD WITH CONVECTION HELPING IT. MODELS KEEP MUCH OF THE
QPF EAST OF THE AREA OVERNIGHT SO KEPT POPS IN THE 40 TO 60 PERCENT
RANGE. OVERNIGHT LOWS IN THE MID 60S TO NEAR 70 SOUTHEAST LOOK
REASONABLE AS DEWPOINTS CLIMB IN BACK OF COLD FRONT. SOME STRATUS
MAY ALSO FORM IN THE NORTH. FOR THURSDAY HIGH TEMPERATURES WILL BE
TRICKY WITH HOW MUCH CLOUD LINGERS. FOR NOW CURRENT FORECAST WITH
MOSTLY CLOUDY AND COOL UPSLOPE EAST WINDS LOOK GOOD WITH HIGHS ONLY
IN THE LOW TO MID 80S AND EVEN COOLER NORTH AROUND 80. THE WRF KEEPS
THE COLD FRONT FROM GOING THROUGH OUR SOUTHWEST AND PREFER THE GFS
WITH THE FRONT DOWN SOUTH OF OUR BORDER. AN MCS IS POSSIBLE AS GOOD
MOISTURE CONTINUES UPSLOPE INTO EASTERN COLORADO INTO THURSDAY
NIGHT. NEXT FORECAST SHIFT MAY NEED TO MONITOR FOR THIS AND POSSIBLY
RAISE POPS.

DAYS 3-7...

SEE LITTLE REASON TO MAKE ANY BIG CHANGES TO THE GOING FORECAST.
MODELS ARE IN PRETTY GOOD AGREEMENT WITH NORTHWESTERLY FLOW ALOFT
FOR FRIDAY, WITH THE SFC BOUNDARY NEAR OUR SOUTHERN BORDER IN THE
MORNING.  THE RIDGE AXIS WILL BEGIN MOVING OUT INTO THE WESTERN
PLAINS BEFORE STARTING TO BREAK DOWN OVER THE WEEKEND.  DRY
CONDITIONS AND FAIRLY WARM TEMP CONTINUE TO LOOK GOOD.
THE GFS AND ECMWF BOTH BRING A DECENT SHORTWAVE TROUGH INTO THE
NORTH CENTRAL CONUS LATE SUNDAY AND INTO MONDAY.  THERE CONTINUE TO
BE SIGNIFICANT DIFFERENCES IN TIMING OF THIS FEATURE AND WHEN
EXACTLY THE FRONT COMES DOWN.  FOR NOW, 20 POPS FROM SUNDAY NIGHT
INTO TUESDAY CONTINUES TO SEEM REASONABLE, SO WILL LEAVE ALONE AND
MAKE REFINEMENTS LATER ON AS TIMING BECOMES MORE CLEAR.  MADE ONLY A
FEW MINOR TWEAKS TO TEMPS AND DEWPOINTS TO FIT IN WITH THE
NEIGHBORS, BUT NO MAJOR CHANGES.

.AVIATION...

WITH SCATTERED MID TO HIGH CLOUDS, VFR CONDITIONS SHOULD CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  99  67  83  64 /   0  30  30  30
GCK  97  64  83  63 /  10  40  30  30
EHA  96  64  86  63 /  20  20  30  30
LBL  99  65  86  64 /  10  30  30  30
HYS  95  64  79  62 /  50  60  30  20
P28  98  71  86  66 /   0  30  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/26
Hazardous weather outlook, Jul 2, 4:03 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
503 AM CDT WED JUL 2 2008

KSZ030-031-043>046-061>066-074>081-084>090-031000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
503 AM CDT WED JUL 2 2008 /211 AM MDT WED JUL 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SLOWLY ACROSS SOUTHWEST AND SOUTH CENTRAL
KANSAS FROM THE NORTH FROM LATE THIS AFTERNOON AND INTO THURSDAY
MORNING BRINGING A CHANCE FOR THUNDERSTORMS. SOME THUNDERSTORMS MAY
HAVE SMALL HAIL AND STRONG WIND GUSTS TO 40 OR 50 MPH. WITH WEAK
WINDS ALOFT THE THUNDERSTORMS MAY MOVE SLOWLY AND PRODUCE LOCALIZED
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE FORECAST THURSDAY INTO FRIDAY MORNING AS
GOOD MOISTURE CONTINUES NORTH OF A COLD FRONT. OTHER SCATTERED
THUNDERSTORMS ARE POSSIBLE THIS WEEKEND. IT IS TOO EARLY TO TELL
IF ANY OF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND INTO
THE EVENING TO WATCH FOR HAIL...STRONG WINDS...AND REPORT ANY
HEAVY RAINFALL.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jul 2, 12:59 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
159 PM CDT WED JUL 2 2008

KSZ079>081-021945-
EDWARDS-KIOWA-PRATT-
159 PM CDT WED JUL 2 2008

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...KIOWA AND PRATT
COUNTIES...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRATT...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN KIOWA...PRATT AND SOUTHERN EDWARDS COUNTIES...INCLUDING
THE CITIES OF PRATT...IUKA AND CAIRO...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3743 9953 3795 9954 3780 9901 3779 9844
      3753 9844 3752 9845
TIME...MOT...LOC 1859Z 270DEG 24KT 3766 9874

BURKE

The radar

The Dodge City radar (KDDC), 104 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Hail, Pratt

When
July 2, 1:03 PM CST
Where
Pratt County, 2.29 mi WSW of Pratt Muni Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.690, -98.790

Winds of 50 MPH were also reported.

Hail, Barber

When
July 2, 1:49 PM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
0.75 in hail
Reported by
Public
Coordinates
37.290, -98.580

Hail, Barber

When
July 2, 1:49 PM CST
Where
Barber County, 4.99 mi W of Elm Mills
Measured
0.75 in hail
Reported by
Public
Coordinates
37.440, -98.770

Hail, Barber

When
July 2, 1:57 PM CST
Where
Barber County, 4.99 mi W of Elm Mills
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -98.770

Thunderstorm Wind, Barber

When
July 2, 1:57 PM CST
Where
Barber County, 4.99 mi W of Elm Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.440, -98.770

Tin was blown off a barn.

Hail, Barber

When
July 2, 2:30 PM CST
Where
Barber County, 4.99 mi W of Elm Mills
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -98.770

The hail covered the ground. Hail fell off and on for 1 hour and varied from pea to quarter sized.

Heavy Rain, Barber

When
July 2, 2:30 PM CST
Where
Barber County, 4.99 mi W of Elm Mills
Reported by
Public
Coordinates
37.440, -98.770

Rainfall of 3.25 fell in 1 hour and 15 minutes.

Hail, Barber

When
July 2, 2:30 PM CST to 3:00 PM CST
Where
Barber County, 2.85 mi NNW of Isabel
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
37.507, -98.573

Hail, Pratt

When
July 2, 3:00 PM CST to 3:20 PM CST
Where
Pratt County, 6.76 mi SSE of Cairo
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
37.558, -98.528

Hail, Pratt

When
July 2, 3:00 PM CST to 3:20 PM CST
Where
Pratt County, 6.76 mi SSE of Cairo
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
37.558, -98.528

Thunderstorm Wind, Comanche

When
July 2, 3:10 PM CST
Where
Comanche County, 3.91 mi E of Wilmore
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.320, -99.150

Some hail occurred but the size was unknown.

Hail, Kiowa

When
July 2, 3:15 PM CST
Where
Kiowa County, 8.25 mi WSW of Belvidere
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.390, -99.210

Heavy Rain, Barber

When
July 2, 3:30 PM CST
Where
Barber County, Sun City
Reported by
COOP Observer
Coordinates
37.380, -98.920

Rainfall of 1.44 fell in 34 minutes.

Hail, Meade

When
July 2, 5:05 PM CST
Where
Meade County, 10.96 mi SE of Meade State Park
Measured
0.75 in hail
Reported by
Public
Coordinates
37.050, -100.290

Hail, Pratt

When
July 2, 5:42 PM CST
Where
Pratt County, 3.17 mi ENE of Sawyer
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
37.514, -98.625

Hail, Seward

When
July 2, 6:44 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.040, -100.940

Hail, Seward

When
July 2, 6:45 PM CST
Where
Seward County, 3.63 mi SSW of (Lbl)liberal Arpt
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.000, -100.990

Hail, Stevens

When
July 2, 7:00 PM CST
Where
Stevens County, 4.87 mi S of Woods
Measured
0.88 in hail
Reported by
Public
Coordinates
37.100, -101.110

Hail, Pratt

When
July 2, 7:30 PM CST to 7:32 PM CST
Where
Pratt County, 7.37 mi SE of Cairo
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
37.568, -98.484

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127901, 127902, 127903, 127904, 127913, 127905, 127911, 127919, 123440, 127916, 127914, 127906, 127912, 127907, 127920, 127908, 127909, 127910, 127918.